Texas, 2014

Drought in Texas, July 1 to 31, 2014

July 1 to 31, 2014 · NWS AMA · 20 events in 20 counties and zones

The wet summer pattern continued through July for most of the Texas Panhandle, with most locations measuring at least 2 to 4 inches of rain for the month. Some parts of the Panhandle received greater than 6 inches of rain, or greater than twice the monthly average for July.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The wet summer pattern continued through July for most of the Texas Panhandle, with most locations measuring at least 2 to 4 inches of rain for the month. Some parts of the Panhandle received greater than 6 inches of rain, or greater than twice the monthly average for July. A band of Exceptional (D4) Drought remained from Carson County northwestward to eastern Dallam County. Most of Deaf Smith County improved to Moderate (D1) Drought by the end of July. Otherwise, the remainder of the Panhandles ranged from Severe (D2) to Extreme (D3) Drought. Amarillo recorded 1.82 inches of precipitation for the month (1.02 inches below normal), Dalhart recorded 2.15 inches of precipitation (0.64 inches below normal), and Borger recorded 3.17 inches of precipitation (0.55 inches above normal).

Soil moisture was rated from short to adequate during the month. Crops were mostly benefiting from the rains, but were running behind in areas that were too wet or too dry. A dry end to the month increased drought stress on some crops. Rangeland and pasture continued to improve, but cattle herd sizes remained limited due to prolonged drought. Upper soil zones were mostly in the 10 to 30 percent full range, with a few locations much better or much worse. Deeper soil moisture was still below normal in much of the Texas Panhandle, but values were estimated to be greater than 150 percent of normal across some areas. The Palmer Drought Severity Index indicated a rating of Moderate Drought conditions for the Texas Panhandle. Countywide burn bans were supported in several counties.

Stream flows across the Texas Panhandle were near normal throughout July. The reservoirs of Lake Meredith and Palo Duro were below 4 percent capacity, and Greenbelt Lake was below 13 percent capacity. Water watches for several public water systems persisted through July while voluntary to mandatory mild water restrictions were continued.

Economic losses due to the drought through July were predominately the result of supplemental watering in the driest areas and supplemental feed for cattle on drought-thinned rangeland and pastures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 10:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 30, 10:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1134 PM CDT MON JUN 30 2014

.AVIATION...
06Z TAF CYCLE
A COLD FRONT WILL PUSH THROUGH ALL THE TAF SITES TONIGHT...BY 10Z TO
12Z TUESDAY...WITH SOUTHEAST AND SOUTH WINDS 15 TO 25 KNOTS WITH
HIGHER GUSTS WILL BECOME NORTH AND NORTHEAST AFTER THE COLD FRONT
MOVES THROUGH. VFR CONDITIONS ARE EXPECTED WITH SOME MVFR CEILINGS AT
THE GUYMON TAF SITE FROM THE CONVECTION. STRONG WINDS OF 35 TO 45
KNOTS OR HIGHER ASSOCIATED WITH THE CONVECTION CAN BE EXPECTED
MAINLY AT THE GUYMON AND AMARILLO TAF SITES. NORTHEAST TO EAST WINDS
10 TO 20 KNOTS AFTER 12Z TO 15Z TUESDAY WILL DIMINISH TO 10 KNOTS OR
LESS AFTER 23Z TUESDAY TO 01Z WEDNESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT MON JUN 30 2014/

AVIATION...
FOR THE 00Z TAFS...THUNDERSTORMS ARE FORMING IN COLORADO/NEW MEXICO
AND HAVE A CHANCE TO IMPACT ALL TAF SITES IN THE PANHANDLES. HAVE
MENTION OF VCTS DURING BEST CHANCES FOR STORMS AT EACH SITE. A COLD
FRONT WILL MOVE THROUGH THE AREA OVERNIGHT SWITCHING WINDS TO OUT OF
THE NORTH. LOW CLOUDS ARE POSSIBLE BEHIND THE FRONT ESPECIALLY AT
KAMA WHICH COULD LEAD TO MVR/IFR CONDITIONS OVERNIGHT. WINDS WILL
THEN REMAIN OUT OF THE NORTH/NORTHEAST THROUGH THE END OF THE
PERIOD.

MOULTON

PREV DISCUSSION... /ISSUED 345 PM CDT MON JUN 30 2014/

DISCUSSION...
NO REAL CHANGES TO THE FORECAST.  VERY GOOD PROSPECTS FOR RAIN AND
THUNDERSTORMS FOR MOST SECTIONS TONIGHT WEDNESDAY NIGHT AS COLD
FRONT MOVES THROUGH THE FORECAST AREA BY SUNRISE TUESDAY...AND
MOIST UPSLOPE FLOW PREVAILS TUESDAY AND TUESDAY NIGHT.  ISENTROPIC
LIFT PATTERN DEVELOPS ON WEDNESDAY.  MODELS ARE CONSISTENT IN
KEEPING AIRMASS LOADED WITH MOISTURE...SO POPS HAVE BEEN RETAINED
THROUGH THURSDAY...WITH SLIGHT CHANCE POPS KEPT FOR THURSDAY
NIGHT.  FOR FRIDAY AND BEYOND...RISING MID-LEVEL HEIGHTS AND WARMER
TEMPERATURES ALOFT SHOULD KEEP CONDITIONS MOSTLY DRY.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MONDAY.  RELATIVE HUMIDITY VALUES WILL REMAIN WELL ABOVE ELEVATED
AND CRITICAL THRESHOLDS.  NO EXCESSIVE WINDS ARE EXPECTED.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 3 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...HUTCHINSON...MOORE...POTTER...
     RANDALL.

OK...NONE.

&&

11/99
Hazardous weather outlook, Jun 30, 11:57 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1257 AM CDT TUE JUL 1 2014

OKZ001>003-TXZ001>020-011800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1257 AM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE THUNDERSTORMS MAY
BECOME STRONG WITH HAIL UP TO PEA TO DIME SIZE AND THUNDERSTORM WIND
GUSTS OF 40 TO 50 MPH. HEAVY RAIN MAY LEAD TO LOCALIZED FLASH
FLOODING.

A HIGH WIND WARNING IS IN EFFECT FOR WINDS OF UP TO 60 MPH
ASSOCIATED WITH OUTFLOW WINDS FROM NEARBY THUNDERSTORMS UNTIL 3 AM
TUESDAY MORNING ACROSS THE SOUTHEAST TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH THURSDAY NIGHT. SOME STORMS COULD BE STRONG TO
SEVERE BUT FLASH FLOODING WILL LIKELY BE THE BIGGEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH THURSDAY.

GOEHRING

In the hours before

Local storm report, Jun 30, 11:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1201 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     8 NW MIAMI              35.77N 100.74W
06/30/2014  M59 MPH          ROBERTS            TX   BROADCAST MEDIA

            VIA KVII SCHOOLNET

&&

EVENT NUMBER AMA1400572

JACKSON
Local storm report, Jun 30, 11:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND GST     8 N MIAMI               35.81N 100.64W
06/30/2014  M63 MPH          ROBERTS            TX   BROADCAST MEDIA

            VIA KVII SCHOOLNET

&&

EVENT NUMBER AMA1400573

JACKSON
Local storm report, Jun 30, 11:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1209 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST 2 ESE PAMPA             35.54N 100.93W
06/30/2014  M66 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1400574

LG
Special weather statement, Jun 30, 11:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1215 AM CDT TUE JUL 1 2014

TXZ004-005-009-010-014-015-019-020-010600-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-HEMPHILL TX-LIPSCOMB TX-OCHILTREE
TX-ROBERTS TX-WHEELER TX-
1215 AM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH...WHEELER...
ROBERTS...SOUTHEASTERN OCHILTREE...LIPSCOMB...HEMPHILL...GRAY AND
DONLEY COUNTIES UNTIL 100 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
DARROUZETT TO 7 MILES NORTH OF BRISCOE TO 3 MILES NORTH OF PAMPA...
MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          WELLINGTON...         SHAMROCK...
  PAMPA...              CANADIAN...           MIAMI...
  LIPSCOMB...           LELIA LAKE...         HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...     SAMNORWOOD...
  QUAIL...              LUTIE...              DOZIER...
  DODSON...             WHEELER...            TWITTY...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 117 AND 176.

GUSTY WINDS UP TO 55 MPH WITH THESE STORMS WILL OCCUR WELL AHEAD OF
ANY RAIN OR LIGHTNING ACROSS DONLEY AND COLLINGSWORTH COUNTIES. DO
NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10000 3475 10107 3602 10104 3601 10061
      3645 10055 3646 9999
TIME...MOT...LOC 0515Z 294DEG 40KT 3645 10020 3567 10024
          3558 10092

JACKSON
Local storm report, Jun 30, 11:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1220 AM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND GST     6 E CANADIAN            35.92N 100.28W
07/01/2014  M64 MPH          HEMPHILL           TX   MESONET

&&

EVENT NUMBER AMA1400575

LG
Special weather statement, Jun 30, 11:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1259 AM CDT TUE JUL 1 2014

TXZ009-010-014-015-010645-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
1259 AM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...SOUTHEASTERN ROBERTS...
SOUTHERN HEMPHILL AND EASTERN GRAY COUNTIES UNTIL 145 AM CDT...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BRISCOE...OR 18 MILES EAST
OF MIAMI...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  NEW MOBEETIE...       LELA...               KELLERVILLE...
  BRISCOE...            ALLISON...            MCLEAN...
  MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 143 AND 176.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3518 10061 3585 10057 3585 10000 3518 10000
TIME...MOT...LOC 0600Z 282DEG 30KT 3563 10029

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Dallam

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Sherman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Hansford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Ochiltree

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Lipscomb

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lipscomb forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hartley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hutchinson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Roberts

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Hemphill

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Oldham

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Potter

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Carson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Gray

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

Drought, Wheeler

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Deaf Smith

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Randall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Randall forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Severe Drought (D2) as depicted on the U.S. Drought Monitor.

Drought, Armstrong

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Donley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Collingsworth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Extreme Drought (D3) as depicted on the U.S. Drought Monitor.

Drought, Moore

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Exceptional Drought (D4) as depicted on the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537564, 537565, 537566, 537567, 537568, 537569, 537570, 537572, 537573, 537574, 537575, 537576, 537577, 537578, 537579, 537581, 537583, 537584, 537586, 537591.